updated 1/27/2004 9:29:55 AM ET 2004-01-27T14:29:55

People taking certain drugs for schizophrenia, manic-depression, autism, dementia or several other psychiatric disorders should be carefully watched for signs they are developing diabetes, obesity or high cholesterol, four medical societies say.

  1. Don't miss these Health stories
    1. Splash News
      More women opting for preventive mastectomy - but should they be?

      Rates of women who are opting for preventive mastectomies, such as Angeline Jolie, have increased by an estimated 50 percent in recent years, experts say. But many doctors are puzzled because the operation doesn't carry a 100 percent guarantee, it's major surgery -- and women have other options, from a once-a-day pill to careful monitoring.

    2. Larry Page's damaged vocal cords: Treatment comes with trade-offs
    3. Report questioning salt guidelines riles heart experts
    4. CDC: 2012 was deadliest year for West Nile in US
    5. What stresses moms most? Themselves, survey says

The recommendation follows recent studies that link those potential side effects to certain anti-psychotic drugs.

The statement deals with six now available in the United States: Abilify, Clozaril, Geodon, Risperdal, Seroquel and Zyprexa.

The recommendation, released Tuesday, comes from the American Diabetes Association, the American Psychiatric Association, the North American Association for the Study of Obesity, and the American Association of Clinical Endocrinologists. It appears in the February issue of the journal Diabetes Care.

The medications differ in their risks of promoting the various side effects, the statement says. So a patient who develops a problem with one drug can be gradually switched over to another drug with less potential for that problem. For example, a switchover should be considered if a patient has a weight gain of 5 percent or more, the statement says.

Obesity and diabetes, like high cholesterol, raise a person’s risk of heart disease.

Safety precautions
The recommendation says doctors should screen patients before starting them on such a drug or as soon as possible afterward, noting such things as a history of obesity and diabetes in the patient and the family, and the patient’s weight, blood pressure and cholesterol levels. Doctors should also monitor the patient once therapy has begun.

Patients and family members should be informed of the potential for the side effects, and be told of signs of diabetes and especially those of a life-threatening complication called diabetic ketoacidosis, the statement says. That complication is marked by such symptoms as weight loss, nausea, vomiting, rapid breathing and dehydration.

That complication has appeared in some people using anti-psychotics, and it was an early tip-off that the drugs might be linked to diabetes.

© 2012 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments